Computing the greedy spanner in linear space

S.P.A. Alewijnse, Q.W. Bouts, A.P. ten Brink, K. Buchin

Research output: Contribution to journalArticleAcademicpeer-review

5 Citations (Scopus)
528 Downloads (Pure)


The greedy spanner is a high-quality spanner: its total weight, edge count and maximal degree are asymptotically optimal and in practice significantly better than for any other spanner with reasonable construction time. Unfortunately, all known algorithms that compute the greedy spanner on n points use O(n^2) space, which is impractical on large instances. To the best of our knowledge, the largest instance for which the greedy spanner was computed so far has about 13,000 vertices. We present a linear-space algorithm that computes the same spanner for points in R^d running in O(n^2 log^2n) time for any fixed stretch factor and dimension. We discuss and evaluate a number of optimizations to its running time, which allowed us to compute the greedy spanner on a graph with a million vertices. To our knowledge, this is also the first algorithm for the greedy spanner with a near-quadratic running time guarantee that has actually been implemented. Keywords: Geometric spanner; Dilation; Stretch factor; Greedy algorithm; Computational geometry
Original languageEnglish
Pages (from-to)589-606
Issue number3
Publication statusPublished - 2015


Dive into the research topics of 'Computing the greedy spanner in linear space'. Together they form a unique fingerprint.

Cite this